• question-icon

    Are Arginine and Lysine advisable for a 17 year old?

default
Posted on Wed, 19 Jul 2017 in Thyroid Problem and Hormonal Problems
Question: Hello! My 17 yo son is 5'6. He is very athletic and started weight training a year ago, his body looks amazing but he has not grown at all in a year. I am very upset and worried that he stopped growing. It really affects his self esteem... Do you think it is safe for them to start taking Arginine, orthonine, lysine to promote growth? Do you think he should stop building muscles? He had a bone scan two yard ago and his bone age was compatible to his chronicological age.., so no hope there although he looks younger than 17, still no facial hair...He is also a bad sleeper )addicted to his phone...) I know I have a small window left so I am very worried...
Our family;
Mom 5'5
Dad 5'9
doctor
Answered by Dr. Mirjeta Guni 58 minutes later
Brief Answer:
A detailed clinical examination is needed;

Detailed Answer:
Hello and thank you for asking!
I can understand your concern regarding to your son development.
As you know the final height of a person is a result of many factors including: genetic predisposition (The height of your son is not expected to be tall (having into consideration your height and your husband's height) and environmental factors (malnutrition, psychological stress, climate, physical activity ect.)
Of course, alterations in energy intake and expenditure can affect growth.
Although moderate activity is associated with cardiovascular benefits and favorable changes in body composition, excessive physical activity during childhood and adolescence may negatively affect growth and adolescent development.
Sports that emphasize strict weight control and high energy output—are of particular concern for growth disorders.
After a period of decelerating height velocity, growth virtually ceases because of epiphyseal fusion, typically at a skeletal age of 15 y in girls and 17 y in boys. He needs a detailed clinical examination by an endocrinologist, who will evaluate the pubertal symptoms (pubic hair evaluation is very important) as you mentioned that the facial hair is still not present.
Than he will decide rather he needs further examinations, or is just a normal curve of height as it was expected to be and rather physical activity will be suggested to get interrupted.
In endocrinology the clinical examination is very important to determine rather is a normal pubertal development or not.
Kind regards,
Dr.Mirjeta


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Mirjeta Guni 21 minutes later
What do you think of supplemnts with protein, calvium and lycine ?
doctor
Answered by Dr. Mirjeta Guni 16 hours later
Brief Answer:
Yes, he may use protein supplements:

Detailed Answer:

Welcome back!
Yes, he may use protein supplements as long as he continues with strenuous exercise, to avoid alteration in energy intake and expenditure, that may be a cause of stop growing in height.
Wish him good health,
Kind regards,
Dr.Mirjeta
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Mirjeta Guni 5 hours later
I am confused: will these supplements increase growth?
doctor
Answered by Dr. Mirjeta Guni 3 hours later
Brief Answer:
Resume;

Detailed Answer:
Hi again,

I mentioned above some of the causes that may affect growing;

1) it may be a natural/genetic cause

2) endocrinological pathologies ( to exclude them a detailed clinical examination (and probably hormonal exams) is needed 3) strenuous exercise that lead to great energy expenditure may also affect growth. Amino acid supplements may be of help, in this case, to balance the energy intake and expenditure.

This is the summary of what I tried to explain above.

Best wishes,
Dr.Mirjeta
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2304 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Stress

doctor1 MD

Yes. I have a yeast infection (@48 it is caused from stress) first time in years, I used mixonazole tablet for day or night. Have had a reaction. (...

doctor1 MD

Hi, i m have recently started taking eglonyl due to severe stress and lack of sleep. My blood was abnormally high so my doctor also prescribed...

doctor1 MD

I had slight giddiness or rather lightheadedness accompanied by extreme tiredness some 5 months back which lasted for 3 or four days. . Took vertin...

doctor1 MD

hi
i am 29 yrs old male unmaaried and mech engineer. i feel weak erection and often in stress and anxiety. due to that i found some disorders a my...

doctor1 MD

Hi Doctor, I want to improve my brain performance, so visited Ayurvedic doctor to take the swarna bhasma,i am little obese and having snoring...

doctor1 MD

hi i m facing sleep disturbance since last 8 years i feel too much pressure over and behing myleft ears may be it leads to stress and breaks my...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will...

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Mirjeta Guni
  • Q - What causes blurred vision, digestive issues and dizziness when...

  • Q - What causes weight gain and heat intolerance while on Synthroid,...

  • Q - Suggest treatment for weight gain when diagnosed with adrenal fatigue

  • Q - What causes hyperthyroidism?

  • Q - What are the side effects of long term intake of Aspirin?

  • Q - What do anxiety and palpitations and TSH level of 3.0 indicate?

  • Q - Suggest the ideal dosage for vitamin D supplement

  • Q - What causes increased weight gain with abdominal pain?

  • Q - Suggest treatment for insomnia and dizziness in a hypertensive person

  • Q - What are the possible effects of switching from Humalog to Novolog?

backtotop2